Try it
Dermatology · Papulosquamous disorders: erythema elevatum diutinum
Sample itemA man with an IgA paraprotein has symmetric, persistent red-purple-brown nodules and plaques over the knuckles, elbows and knees. Biopsy shows leukocytoclastic vasculitis in early lesions and fibrosis in older ones. Which drug is the treatment of choice?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Dapsone
Erythema elevatum diutinum is a chronic neutrophil-mediated small-vessel vasculitis over extensor surfaces, associated with IgA gammopathy, infections such as HIV and streptococci, and haematological disease. Dapsone is the first-line therapy and typically works quickly. Lesions often recur when it is stopped.
Option by option
A. Isotretinoin
Isotretinoin is used in acne and keratinisation disorders, not in this vasculitis.
B. Dapsone (correct)
Correct. Dapsone suppresses the neutrophilic vasculitis and is the standard first-line drug.
C. Griseofulvin
Griseofulvin is an antifungal for tinea and has no role in vasculitis.
D. Terbinafine
Terbinafine is used for dermatophyte infections and is not effective for vasculitis.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Dermatology questions
- Blistering disordersA patient has flaccid blisters that rupture easily and a positive Nikolsky sign. Which c…
- LeprosyIn which type of leprosy is the lepromin test strongly positive?
- Pigmentary disordersA man has well-demarcated chalk-white macules on his hands and around his mouth. A skin…
- Drug reactionsWhich of the following drugs is a well-recognised trigger of Stevens–Johnson syndrome an…